Hypersensitivity Reactions Medical Assignment Help

Hypersensitivity Reactions

Several of the drugs administered to patients undergoin  oral surgery can act as antigenic stimuli, provoking allergic reactions. Of the four basic types of hypersensitivity reactions, only type I (immediate hypersensitivity) can
cause an acute; life-threatening condition. Type I aller ic reactions arc mediated primarily by immunoglobulin E (IgE) antibodies. As with all allergies, initiation of a type I response requires exposure to. an .antigen previously seen by the immune system-The reexposure to the anti.

TABLE 2-2

Emergency Drugs for the Dental Office

gen triggers a cascade of events that then are exhibited locally, systemically, or both in varying degrees of severity. Table 2-3 details the manifestations of type I hypersensitivity reactions and their management.
The least severe manifestation of type I hypcrsvnsitivitv is dermatologic. Skin or mucosal reactions include localized areas of pruritus (itching), erythema, urticaria (wheals (on the  sisting of slightly elevated areas of epithelial tissuethat are erythematous and indurated), and angioedema (large areas of swollen tissue generally with little erythema or indura-
-tion). Although skin and mucosal reactions are not in themselves dangerous, they mJY he the first -indication of more serious allergic manifestations that will soon follow. Skin Ie,:;ions usually take anywhere from minutes tohours to appear; however, those appcaringrapldly after administration of an antigenic drug are the most foreboding.
Allergic reactions affecting the respiratory tract are more serious and require more aggressive intervention, The involvement of small airways occurs with wL”~ziiig, as constriction of bronchial smooth muscle (bronchospasm) and airway mucosal inflammation occurs. The patient will
complain of dyspnea and may eventually become cyanotic. Involvement of tire larger airways usually first OCCL:r, at the narrowest portion of those air passages-the vocal cords in the larynx. Angioedema’ of the vocalcords causes ‘partial or total airway obstruction. The patient is usuallyunable to speak and produces high-pitched crowing sounds (stridor) as air passes through constricted cords. As the edema worsens, total airway obstruction ewntually occurs, which is an immediate threat to life.

Generalized anaphylaxis is the most dramatic hypersensitivity reaction, usually occurring within seconds or minutes after the parenteral ‘administration of the antigenic medication; a more delayed onset occurs after oral or topical drug’ administration.’ A variety of signs and symptoms of anaphylaxis exist, but the most important with respect ‘to early management are those resulting from cardiovascular and respiratory tract disturbances.

An anaphylactic reaction typically begins with a patient complaining of malaise or a feeling of impendingdoom. Skin manifestations soon appear, including flushing, urticaria, and pruritus on the face and trunk. Nausea and
vomiting, abdomin l cramping, and urinary incontinence may occur. Symptoms of resplratory-cmbarrassrnent soon follow, with dyspnea and wheezing. Cyanosis of nail-beds and mucosa will next appear if air exchange becomes insufficient. Finally, total airway obstruction occurs, which
causes the patient to quickly become unconscious.  isordered cardiovascular function initially occurs with tachycardia
and palpitations, Blood pressure, tends to fall because of falling cardiac output ane! peripheral vasodilation, and cardiac dysrhythmias appear, Cardiac output eventually may be compromised to a degree sufficient to
cause luss of consciousness and cardiac arrest. Despite the potentially severe cardiovascular disturbances, the usual cause of death in patients having an anaphylactic reaction. is laryngeal obstruction caused by vocal cord edema.

As with any potential emergency condition, prevention , is the best strategy. During the initial interview and subsequent recall visits, patients should be questioned about drugs to which they have a history of allergy. In addition,dentists should ask patients specifically about medications
they intend to use during the planned oral surgical care. If a patient claims to have an allergy to a particular drug, the clinician should question the patient further concerning the way in which ture allergic reaction is exhibited and what was necessary to manage the problem.  Thepatients
will claim an emergency to local anesthetics. However, before subjecting patients to alternative forms Qf anesthesia, the clinician should try to ensure that an allergy to the local anesthetic does indeed exist, because many patients have been told they had an allergic reaction when in fact they experienced a va50\’ag,11 hypotensive episode or mild palpitations.
If an allergy is truly in question, the patient may require referral to it physician who can perform hyperscnsittvlty testing. After it isdetcrrnincd that a patient does have a drug allergy, the information should he displayed
prominently on the patient’s record in a way to alert care providers but still protect patient confidentiality .

Management of allergic reactions depends all the severity of the signs and symptoms. The initial response to any sign of untoward reaction to a drug being given parenterally should be to cease its administration, If the
allergic reaction is, confined to the skin, or mucosa. an ant ih istantinc should be administered either IV or intramuscularly JI \ 1), Pi phenhydr.un inc hyd roch Imide IBcnadryl) S() Illg or c.hlorphcniraminc maleate (Chlor-Tr irneton) 10 rug are the commonly chosen  ntihistamines. The antihistamine is then continued in all oral form .

TABLE 2-3

Manifestations and Management of Hypersensitivity (Allergic) Reactions 

M.mifestations and Management of Hypersensitivity (Allergic) Reactions

M.mifestations and Management of Hypersensitivity (Allergic) Reactions

 

‘Brand of diphenhydramine.
tBrand of chlorpheniraminc.
*As described in “Immediate Onset” section.
BLS, Basic life Support; 1M, intramuscular; I\~ intravenous: SC, subcutaneous.

(Bcnadryl SO mg or Chlor-Trimeton 8 mg) every 6 to 8-
hours for 24 hours. Immediate, severe urticarial reactions
warrant immediate parenteral (subcutaneous ISCj or IM

•All doses given in t h is chapter arc those recommended for an average adult. Doses will  be for chrkh cn, f;)f older adults, ;l/Jd fur those
with debilitation diseases, The clinician should consult a drug refercnce book for additional information administration of 0.3 mL of a 1:1000 epinephrine solution, followed by an antihistamine. The patient’s vital signs should be frequently monitored for 1 hour; if stable the patient should be referred to a physician or an emergency care facility for further follow-up .

If a patient begins to show signs of lower respiratory tract involvement (i.,. wheezing during an allergic reaction), several actions should be initiated. Outside emergency gency assistance should be summoned. The patient should be placed in a sejnireclined position and oxygen administration
begun ..Epinephrine should be administered either by parenteral injection of 0.3 mL of a 1:1000 solution or with an aerosol inhaler (e.g., Medihaler-Epi, each inhalation of which delivers 0.3 mg), Epinephrine is short acting:
if symptoms recur or continue, the dose can be repeated within 5 minutes. Antihistamines such as diphenhydramine or chlorpheniramine are then given. The patient should be transferred to the nearest emergency facility to allow further management as necessary .

If a patient shows signs of laryngeal obstruction (i.e., stridor), epinephrine (0.3 mL of 1:1000 solution; should be given and oxygen administered. If a patient loses consciousness and appears to be unable to ventilate, an emergency cricothyrotomy or tracheotomy may be required to
bypass the laryngeal obstruction.* A description of the technique of cricothyrotorny or tracheotomy is beyond the scope of this book, but these techniques may be lifesaving in an anaphylactic reaction. Once an airway is reestablished, an antihistamine and further doses of epinephrine
should be given. Vital signs should be monitored, and steps necessary to maintain the patient should be taken until emergency assistance is available.

Patients who show signs of cardiovascular system compromise should be closely monitored for the appearance of hypertension, which may necessitate initiation of BLS if cardiac output falls below the level necessary to maintain viability or if cardiac arrest occurs (see Box 2-3).

 

Posted by: brianna

Share This